Alert archive / Kansas / Blizzard Watches in 2009

Blizzard Watch 1, NWS Dodge City, KS

March 26, 20097 counties in Kansas

NWS Dodge City, KS issued this blizzard watch at Mar 26, 2009, 3:09 AM CDT for 7 counties in Kansas. It took effect at Mar 27, 2009, 1:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 26, 2009, 3:09 AM CDT (08:09 UTC)
In effect from
Mar 27, 2009, 1:00 AM CDT
Expired
Mar 26, 2009, 2:35 PM CDT
In force
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Edwards County, KS, Ellis County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KDDC 260809
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
309 AM CDT THU MAR 26 2009

...MAJOR WINTER STORM LIKELY THURSDAY NIGHT AND FRIDAY...

.A STRONG LOW PRESSURE SYSTEM IS CURRENTLY DEVELOPING OVER NEW
MEXICO AND THE TEXAS PANHANDLE. THE SYSTEM WILL STRENGTHEN THROUGH
THE DAY AND MOVE ACROSS OKLAHOMA TONIGHT AND FRIDAY. ABUNDANT
MOISTURE WILL COLLIDE WITH COLD AIR FROM THE NORTH PRODUCING A
SIGNIFICANT WINTER STORM OVER SOUTHWEST KANSAS TONIGHT AND
CONTINUING INTO FRIDAY NIGHT  SNOWFALL AMOUNTS WILL RANGE FROM 8
TO 16 INCHES WITH LOCALLY HIGHER AMOUNTS...ESPECIALLY NEAR THE
OKLAHOMA BORDER. STRONG WINDS OF 30 TO 40 MPH WITH HIGHER GUSTS
WILL PRODUCE SIGNIFICANT BLOWING AND DRIFTING SNOW AS WELL AS
VISIBILITIES NEAR ZERO.

KSZ031-046-065-066-079-081-090-261700-
/O.CAN.KDDC.WS.A.0001.090327T0600Z-090328T0600Z/
/O.NEW.KDDC.BZ.A.0001.090327T0600Z-090328T0600Z/
ELLIS-RUSH-PAWNEE-STAFFORD-EDWARDS-PRATT-BARBER-
INCLUDING THE CITIES OF...HAYS...ELLIS...LA CROSSE...
RUSH CENTER...LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...
KINSLEY...LEWIS...PRATT...MEDICINE LODGE...KIOWA...SUN CITY
309 AM CDT THU MAR 26 2009

...BLIZZARD WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE FRIDAY
NIGHT...
...WINTER STORM WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH LATE FRIDAY
NIGHT. THE WINTER STORM WATCH HAS BEEN CANCELLED. 

SNOWFALL AMOUNTS BETWEEN 8 AND 16 INCHES WITH LOCALLY HIGHER
AMOUNTS NEAR THE OKLAHOMA BORDER ARE POSSIBLE TONIGHT THROUGH
FRIDAY. HEAVY SNOWFALL COMBINED WITH STRONG WINDS OF 25 TO 40 MPH
WITH GUSTS TO 50 MPH WILL CREATE NEAR BLIZZARD CONDITIONS AT
TIMES. SNOW IS EXPECTED TO TAPER OFF FRIDAY NIGHT BUT GUSTY WINDS
WILL CONTINUE TO BLOW AND DRIFT THE SNOW.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITEOUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$

KSZ043-044-061>064-074>078-084>088-261700-
/O.UPG.KDDC.WS.A.0001.090327T0000Z-090328T0600Z/
/O.NEW.KDDC.BZ.W.0001.090327T0600Z-090328T0600Z/
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-GRANT-HASKELL-
GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE...
LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JETMORE...HANSTON...
JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...CIMARRON...
MONTEZUMA...DODGE CITY...BUCKLIN...ELKHART...RICHFIELD...
HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...
MINNEOLA
309 AM CDT THU MAR 26 2009 /209 AM MDT THU MAR 26 2009/

...BLIZZARD WARNING IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ FRIDAY
TO 1 AM CDT /MIDNIGHT MDT/ SATURDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ FRIDAY
TO 1 AM CDT /MIDNIGHT MDT/ SATURDAY. THE WINTER STORM WATCH IS NO
LONGER IN EFFECT. 

SNOWFALL AMOUNTS BETWEEN 8 AND 16 INCHES WITH LOCALLY HIGHER
AMOUNTS NEAR THE OKLAHOMA BORDER ARE EXPECTED TONIGHT THROUGH
FRIDAY. HEAVY SNOWFALL COMBINED WITH STRONG WINDS OF 30 TO 40 MPH
WITH GUSTS TO 50 MPH WILL CREATE WIDESPREAD BLIZZARD CONDITIONS.
SNOW IS EXPECTED TO TAPER OFF FRIDAY NIGHT BUT GUSTY WINDS WILL
CONTINUE TO BLOW AND DRIFT THE SNOW MAKING FOR DIFFICULT TRAVEL
CONDITIONS.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS, POOR
VISIBILITIES, AND WIND CHILLS NEAR ZERO ARE LIKELY. THIS WILL LEAD TO
WHITEOUT CONDITIONS...MAKING IT DANGEROUS TO BE OUT SIDE. TRAVEL
WILL BE DIFFICULT OR IMPOSSIBLE AND IS STRONGLY DISCOURAGED. IF
YOU MUST TRAVEL...CARRY A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

$$

KSZ030-045-080-089-261700-
/O.UPG.KDDC.WS.A.0001.090327T0600Z-090328T0600Z/
/O.NEW.KDDC.BZ.W.0001.090327T0600Z-090328T0600Z/
TREGO-NESS-KIOWA-COMANCHE-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
NESS CITY...GREENSBURG...HAVILAND...COLDWATER...PROTECTION
309 AM CDT THU MAR 26 2009

...BLIZZARD WARNING IN EFFECT FROM 1 AM FRIDAY TO 1 AM CDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 1 AM FRIDAY TO 1 AM CDT
SATURDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. 

SNOWFALL AMOUNTS BETWEEN 8 AND 16 INCHES WITH LOCALLY HIGHER
AMOUNTS NEAR THE OKLAHOMA BORDER ARE EXPECTED TONIGHT THROUGH
FRIDAY. HEAVY SNOWFALL COMBINED WITH STRONG WINDS OF 30 TO 40 MPH
WITH GUSTS TO 50 MPH WILL CREATE WIDESPREAD BLIZZARD CONDITIONS.
SNOW IS EXPECTED TO TAPER OFF FRIDAY NIGHT BUT GUSTY WINDS WILL
CONTINUE TO BLOW AND DRIFT THE SNOW MAKING FOR DIFFICULT TRAVEL
CONDITIONS.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS, POOR
VISIBILITIES, AND WIND CHILLS NEAR ZERO ARE LIKELY. THIS WILL LEAD TO
WHITEOUT CONDITIONS...MAKING IT DANGEROUS TO BE OUT SIDE. TRAVEL
WILL BE DIFFICULT OR IMPOSSIBLE AND IS STRONGLY DISCOURAGED. IF
YOU MUST TRAVEL...CARRY A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

$$

WRIGHT
2 follow-up statements
000 
WWUS43 KDDC 261655
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1155 AM CDT THU MAR 26 2009

...MAJOR WINTER STORM LIKELY THURSDAY NIGHT AND FRIDAY...

.A STRONG LOW PRESSURE SYSTEM WILL DEVELOP OVER NEW MEXICO AND
THE TEXAS PANHANDLE TODAY. TONIGHT THIS SYSTEM WILL BEGIN TO MOVE
EASTWARD TOWARDS WESTERN OKLAHOMA TONIGHT AND FRIDAY. ABUNDANT
MOISTURE WILL COLLIDE WITH COLD AIR FROM THE NORTH PRODUCING A
SIGNIFICANT WINTER STORM OVER SOUTHWEST KANSAS TONIGHT AND
CONTINUING INTO FRIDAY NIGHT SNOWFALL AMOUNTS WILL RANGE FROM 8 TO
16 INCHES WITH LOCALLY HIGHER AMOUNTS... ESPECIALLY NEAR THE
OKLAHOMA BORDER. STRONG WINDS OF 30 TO 40 MPH WITH HIGHER GUSTS
WILL PRODUCE SIGNIFICANT BLOWING AND DRIFTING SNOW AS WELL AS
VISIBILITIES NEAR ZERO.

KSZ030-043>045-061>064-074>078-080-084>089-270100-
/O.CON.KDDC.BZ.W.0001.090327T0600Z-090328T0600Z/
TREGO-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-
GRANT-HASKELL-GRAY-FORD-KIOWA-MORTON-STEVENS-SEWARD-MEADE-CLARK-
COMANCHE-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
SCOTT CITY...DIGHTON...NESS CITY...SYRACUSE...LAKIN...DEERFIELD...
GARDEN CITY...KALVESTA...JETMORE...HANSTON...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...GREENSBURG...HAVILAND...ELKHART...
RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...
FOWLER...ASHLAND...MINNEOLA...COLDWATER...PROTECTION
1155 AM CDT THU MAR 26 2009 /1055 AM MDT THU MAR 26 2009/

...BLIZZARD WARNING REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT
MDT/ FRIDAY TO 1 AM CDT /MIDNIGHT MDT/ SATURDAY...

A BLIZZARD WARNING REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/
FRIDAY TO 1 AM CDT /MIDNIGHT MDT/ SATURDAY. 

SNOWFALL AMOUNTS BETWEEN 8 AND 16 INCHES WITH LOCALLY HIGHER
AMOUNTS NEAR THE OKLAHOMA BORDER ARE EXPECTED TONIGHT THROUGH
FRIDAY. HEAVY SNOWFALL COMBINED WITH STRONG WINDS OF 30 TO 40 MPH
WITH GUSTS TO 50 MPH WILL CREATE WIDESPREAD BLIZZARD CONDITIONS.
SNOW IS EXPECTED TO TAPER OFF FRIDAY NIGHT BUT GUSTY WINDS WILL
CONTINUE TO BLOW AND DRIFT THE SNOW MAKING FOR DIFFICULT TRAVEL
CONDITIONS.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG
WINDS... POOR VISIBILITIES... AND WIND CHILLS NEAR ZERO ARE
LIKELY. THIS WILL LEAD TO WHITEOUT CONDITIONS...MAKING IT
DANGEROUS TO BE OUT SIDE. TRAVEL WILL BE DIFFICULT OR IMPOSSIBLE
AND IS STRONGLY DISCOURAGED. IF YOU MUST TRAVEL...CARRY A WINTER
SURVIVAL KIT WITH YOU. IF YOU GET STRANDED...STAY WITH YOUR
VEHICLE.

$$

KSZ031-046-065-066-079-081-090-270100-
/O.CON.KDDC.BZ.A.0001.090327T0600Z-090328T0600Z/
ELLIS-RUSH-PAWNEE-STAFFORD-EDWARDS-PRATT-BARBER-
INCLUDING THE CITIES OF...HAYS...ELLIS...LA CROSSE...
RUSH CENTER...LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...
KINSLEY...LEWIS...PRATT...MEDICINE LODGE...KIOWA...SUN CITY
1155 AM CDT THU MAR 26 2009

...BLIZZARD WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
LATE FRIDAY NIGHT...

A BLIZZARD WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE
FRIDAY NIGHT. 

SNOWFALL AMOUNTS BETWEEN 8 AND 16 INCHES WITH LOCALLY HIGHER
AMOUNTS NEAR THE OKLAHOMA BORDER ARE POSSIBLE FRIDAY THROUGH
FRIDAY NIGHT. HEAVY SNOWFALL COMBINED WITH STRONG WINDS OF 25 TO
40 MPH WITH GUSTS TO 50 MPH WILL CREATE NEAR BLIZZARD CONDITIONS
AT TIMES. SNOW IS EXPECTED TO TAPER OFF EARLY SATURDAY BUT GUSTY
WINDS WILL CONTINUE TO BLOW AND DRIFT THE SNOW.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITEOUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$
000 
WWUS43 KDDC 261935
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
235 PM CDT THU MAR 26 2009

...MAJOR WINTER STORM STILL ON TRACK FOR TONIGHT AND FRIDAY...

.ABUNDANT MOISTURE WILL RETURN TO SOUTHWEST KANSAS TONIGHT AND
FRIDAY AS AN STRONG UPPER LEVEL STORM SYSTEM MOVES OUT OF NEW
MEXICO AND INTO WESTERN TEXAS. THIS WILL RESULT IN A SIGNIFICANT
WINTER STORM OVER SOUTHWEST KANSAS TONIGHT AND CONTINUING THROUGH
EARLY SATURDAY. SNOWFALL AMOUNTS WILL RANGE FROM 8 TO 16 INCHES
WITH LOCALLY HIGHER AMOUNTS... ESPECIALLY NEAR THE OKLAHOMA
BORDER. STRONG WINDS OF 30 TO 40 MPH WITH HIGHER GUSTS WILL
PRODUCE SIGNIFICANT BLOWING AND DRIFTING SNOW AS WELL AS
VISIBILITIES NEAR ZERO.

KSZ031-270345-
/O.UPG.KDDC.BZ.A.0001.090327T0600Z-090328T0600Z/
/O.NEW.KDDC.WS.W.0001.090327T0600Z-090328T1200Z/
ELLIS-
INCLUDING THE CITIES OF...HAYS...ELLIS
235 PM CDT THU MAR 26 2009

...WINTER STORM WARNING IN EFFECT FROM 1 AM FRIDAY TO 7 AM CDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 1 AM FRIDAY TO
7 AM CDT SATURDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT.

SNOWFALL AMOUNTS BETWEEN 6 AND 8 INCHES WITH LOCALLY HIGHER
AMOUNTS ARE LIKELY BY FRIDAY NIGHT. IN ADDITION STRONG WINDS OF
25 TO 40 MPH CAN BE EXPECTED WHICH WILL REDUCE VISIBILITIES TO LESS
THAN ONE HALF MILE AT TIMES DUE TO BLOWING OR DRIFTING SNOW. THIS
SNOW IS EXPECTED TO TAPER OFF EARLY SATURDAY BUT GUSTY WINDS WILL
CONTINUE TO BLOW AND DRIFT THE SNOW.

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.


$$

KSZ046-065-066-079-081-090-270345-
/O.UPG.KDDC.BZ.A.0001.090327T0600Z-090328T0600Z/
/O.EXB.KDDC.BZ.W.0001.090327T0600Z-090328T1200Z/
RUSH-PAWNEE-STAFFORD-EDWARDS-PRATT-BARBER-
INCLUDING THE CITIES OF...LA CROSSE...RUSH CENTER...LARNED...
BURDETT...ST. JOHN...STAFFORD...HUDSON...KINSLEY...LEWIS...
PRATT...MEDICINE LODGE...KIOWA...SUN CITY
235 PM CDT THU MAR 26 2009

...BLIZZARD WARNING IN EFFECT FROM 1 AM FRIDAY TO 7 AM CDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 1 AM FRIDAY TO 7 AM CDT
SATURDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. 

SNOWFALL AMOUNTS BETWEEN 8 AND 16 INCHES WITH LOCALLY HIGHER
AMOUNTS NEAR THE OKLAHOMA BORDER ARE EXPECTED FRIDAY THROUGH EARLY
SATURDAY MORNING. HEAVY SNOWFALL COMBINED WITH STRONG WINDS OF 30
TO 40 MPH WITH GUSTS TO 50 MPH WILL CREATE WIDESPREAD BLIZZARD
CONDITIONS. SNOW IS EXPECTED TO TAPER OFF FRIDAY NIGHT BUT GUSTY
WINDS WILL CONTINUE TO BLOW AND DRIFT THE SNOW MAKING FOR
DIFFICULT TRAVEL CONDITIONS.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

$$

KSZ030-043>045-061>064-074>078-080-084>089-270345-
/O.EXT.KDDC.BZ.W.0001.090327T0600Z-090328T1200Z/
TREGO-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-
GRANT-HASKELL-GRAY-FORD-KIOWA-MORTON-STEVENS-SEWARD-MEADE-CLARK-
COMANCHE-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
SCOTT CITY...DIGHTON...NESS CITY...SYRACUSE...LAKIN...DEERFIELD...
GARDEN CITY...KALVESTA...JETMORE...HANSTON...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...GREENSBURG...HAVILAND...ELKHART...
RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...
FOWLER...ASHLAND...MINNEOLA...COLDWATER...PROTECTION
235 PM CDT THU MAR 26 2009 /135 PM MDT THU MAR 26 2009/

...BLIZZARD WARNING NOW IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/
FRIDAY TO 7 AM CDT /6 AM MDT/ SATURDAY...

THE BLIZZARD WARNING IS NOW IN EFFECT FROM 1 AM CDT /MIDNIGHT
MDT/ FRIDAY TO 7 AM CDT /6 AM MDT/ SATURDAY. 

SNOWFALL AMOUNTS BETWEEN 8 AND 16 INCHES WITH LOCALLY HIGHER
AMOUNTS NEAR THE OKLAHOMA BORDER ARE EXPECTED TONIGHT THROUGH
FRIDAY. HEAVY SNOWFALL COMBINED WITH STRONG WINDS OF 30 TO 40 MPH
WITH GUSTS TO 50 MPH WILL CREATE WIDESPREAD BLIZZARD CONDITIONS.
SNOW IS EXPECTED TO TAPER OFF FRIDAY NIGHT BUT GUSTY WINDS WILL
CONTINUE TO BLOW AND DRIFT THE SNOW MAKING FOR DIFFICULT TRAVEL
CONDITIONS.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG
WINDS... POOR VISIBILITIES... AND WIND CHILLS NEAR ZERO ARE
LIKELY. THIS WILL LEAD TO WHITEOUT CONDITIONS...MAKING IT
DANGEROUS TO BE OUT SIDE. TRAVEL WILL BE DIFFICULT OR IMPOSSIBLE
AND IS STRONGLY DISCOURAGED. IF YOU MUST TRAVEL...CARRY A WINTER
SURVIVAL KIT WITH YOU. IF YOU GET STRANDED...STAY WITH YOUR
VEHICLE.

$$

18

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this blizzard watch went out at Mar 25, 2:26 PM CDT, 12 hours 43 minutes earlier.

Area forecast discussion, Mar 25, 2:26 PM CDT, 12 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
226 PM CDT WED MAR 25 2009

.DISCUSSION...

DAYS 1-2...

OUR THURSDAY NIGHT AND FRIDAY STORM SYSTEM STILL LOOKING VERY
INTERESTING FOR SW KS ALTHOUGH THE 12Z RUNS STILL SHOWING SOME
MINOR DIFFERENCES IN TIMING AND EXACT TRACK. AT THIS TIME BELIEVE
THE GFS IS A LITTLE TOO FAST GIVEN THE STRONG JET THAT IS PROGGED
TO BE DIGGING SOUTH ALONG THE WEST SIDE OF THE UPPER LOW ON
THURSDAY. THE UKMET, CANADIAN, AND NAM SEEM TO BE MORE REASONABLE
SO WILL LEAN TOWARD THESE SLOWER SOLUTIONS AT THIS TIME. WITH THIS
IN MIND AND SEEING MOISTURE NOT BEING MUCH OF AN ISSUE WILL BASED
THE BETTER OPPORTUNITY FOR STEADIER AND HEAVIER PCPN IN OUR CWA ON
WHERE THESE MODELS PLACE OUR 85H-7H FGEN FORCING AND DVRG FLOW
ALOFT. THE UKMET AND NAM PLACES OUR THIS AREA OF BETTER FGEN
FORCING OVER OUR SW CWA BETWEEN 6-12Z FRI AND THEN IT BEGINS TO
SHIFT THIS AREA EASTWARD EARLY FRIDAY AS OUR UPPER LOW RAPIDLY
DEEPENS. THIS WOULD RESULT IN THE HIGHEST ACCUMULATING SNOW BEING
NEAR THE OK BOARDER EARLY IN THE DAY WITH A BAND THEN SHIFTING
E/NNE INTO OUR SE/ERN CWA LATE FRIDAY/EARLY SAT. BASED ON THIS
TREND FROM THE NAM AND UKMET ALONG WITH THE SREF 9Z RUN OF SNOW
AMOUNT PROBABILITIES OF SNOW>4 INCHES AND SNOW>8 INCHES WILL
CONCENTRATE MY HIGHEST POPS SOUTH OF A GCK TO DDC LINE ON FRIDAY
THEN ROTATE THIS AREA OF HEAVIER SNOWFALL INTO OUR ERN CWA LATE
DAY.

IN ADDITION TO THIS PCPN EXPECTED THE WIND WILL BE AN ISSUE WITH
0-1KM AGL WINDS SHOWING WIND SPEEDS IN EXCESS OF 30KTS DURING THE
DAY ACROSS MUCH OF MY CWA. THESE WINDS WILL LIKELY CREATE LOWER
VISIBILITIES DUE TO BLOWING AND DRIFTING SNOW DURING THE DAY ON
FRIDAY...EVEN IF SNOW AMOUNTS ARE LIGHT. HAVE THEREFORE WENT AHEAD
AND EXPANDED THE WINTER WEATHER WATCH NORTHEASTWARD TO COVER THE
ENTIRE CWA. ALTHOUGH SNOW AMOUNTS NEAR HAYS IS NOT EXPECTED TO BE
AS HIGH AS DDC OR PTT IT DOES APPEAR THAT THE 3-5 INCHES OF SNOW
IN THE HYS AREA ALONG WITH 30-40 MPH WINDS WILL CREATE SOME
HAZARDS TO MOTORISTS ALONG I70 AS ICT SUGGESTED EARLIER TODAY.

DAYS 3-7...
FOLLOWING SYSTEM EARLY SATURDAY, GFS AND ECMWF WERE AT THIS TIME THE
QUICKER NUMERICAL OUTPUT SOLUTIONS, WHILE THE NAM DEVELOPED A MUCH
SLOWER EVOLVING UPPER LOW/DEFORMATION AXIS ACROSS THE AREA. WITH THE
UNCERTAINTY HERE WE HAVE MAINTAINED SNOW CHANCES INTO SATURDAY
MORNING FOR ABOUT THE SOUTHEAST THIRD OF THE CWA.

ADDITIONAL ADJUSTMENTS FOCUSED ON SENSIBLE WEATHER IMPACTS FOLLOWING
THE INITIAL STRONG STORM SYSTEM FOR FRIDAY, BY LOWERING TEMPERATURES
SATURDAY AFTERNOON AND SUNDAY  MORNING. SUNDAY MORNING LOOKS TO HAVE
THE POTENTIAL TO DIP INTO THE UPPER TEENS WITH CLEARING AND LIGHT
WINDS, BUT HAVE FORECAST UPPER 20S FOR NOW AS UNCERTAINTY IN CLOUD
COVER EXISTS.

A SECONDARY WAVE THAT IS EVIDENT IN RECENT MODEL RUN ON THE
BACKSIDE OF THE PROGRESSIVE TROUGH STILL APPEARS LIKELY ENOUGH TO
MAINTAIN POPS ON MONDAY, WHICH COULD BE RAIN OR SNOW WITH COOL TEMPS
ALOFT, BUT WARMING DIURNALLY.

THE WEEK 2 FORECASTS OF APPEARS TO BE HEADED TOWARD ANOTHER GWO
7-8-1 TRANSITION, WITH MORE TROUGHS EXPECTE

&&

.AVIATION...
VFR STRATUS WILL BE LIKELY THIS EVENING, WITH SOME  BREAKS AT
TIMES, HOWEVER. WITH WEAK PRESSURE PATTERN, WINDS WILL DIMINISH
SLIGHTLY AFTER SUNSET BUT INCREASE AGAIN DUE TO INCREASED SFC
PRESSURE GRADIENT EARLY THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  33  49  24  30 /   0  30  70  80
GCK  32  45  24  31 /   0  30  80  80
EHA  33  48  22  33 /   0  10  90  80
LBL  33  49  24  31 /   0  10  80  80
HYS  32  48  25  33 /   0  60  70  60
P28  36  54  30  33 /   0  40  70  80

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM LATE THURSDAY NIGHT THROUGH LATE FRIDAY
NIGHT FOR KSZ030-031-045-046-065-066-079>081-089-090.

WINTER STORM WATCH FROM THURSDAY EVENING THROUGH LATE FRIDAY
NIGHT FOR KSZ043-044-061>064-074>078-084>088.

&&

FN18/33/33
Hazardous weather outlook, Mar 25, 4:29 AM CDT, 22 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
429 AM CDT WED MAR 25 2009

KSZ030-031-043>046-061>066-074>081-084>090-261000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
429 AM CDT WED MAR 25 2009 /329 AM MDT WED MAR 25 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG UPPER LEVEL SYSTEM IS FORECAST TO MOVE SOUTHEAST THROUGH
THE NORTHERN ROCKIES TODAY AND INTO THE FOUR CORNERS REGION ON
THURSDAY BEFORE MOVING OUT ACROSS THE TEXAS PANHANDLE INTO
SOUTHERN OKLAHOMA ON FRIDAY. AS THIS SYSTEM MOVES OUT INTO THE
PLAINS IT WILL PULL AMPLE GULF MOISTURE BACK INTO THE REGION AHEAD
OF IT. A STRONG COLD FRONT WILL MOVE SOUTH ACROSS WESTERN KANSAS
THURSDAY AFTERNOON WITH COLDER AIR MOVING INTO THE AREA THURSDAY
NIGHT. THIS WILL RESULT IN SNOW DEVELOP FROM WEST TO EAST ACROSS
WESTERN KANSAS OVERNIGHT. STRONG NORTH WINDS WILL ALSO DEVELOP
BEHIND THE FRONT.

WHILE THERE IS STILL SOME UNCERTAINTY AS TO WHERE THE UPPER SYSTEM
WILL TRACK INTO THE PLAINS...WHICH WILL HAVE AN IMPACT ON WHERE
THE GREATEST SNOW AMOUNTS WILL BE...IT APPEARS THAT PARTS OF SOUTHWEST
KANSAS COULD RECEIVE AT LEAST SIX TO EIGHT INCHES OF SNOW BY THE
TIME THE STORM MOVES EAST OF THE AREA FRIDAY NIGHT. STRONG NORTH
WINDS BEHIND THE FRONT WILL RESULT IN CONSIDERABLE BLOWING AND
DRIFTING SNOW WITH NEAR BLIZZARD CONDITIONS POSSIBLE.

IT IS NOT TOO EARLY TO BEGIN TAKING NECESSARY PREPARATIONS FOR
SEVERE WINTER WEATHER. PLEASE STAY TUNED TO UPDATED FORECAST
INFORMATION CONCERNING THIS POTENTIALLY SEVERE WINTER WEATHER
SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 3:09 AM CDTBlizzard WarningDDCBarber, Clark, Comanche, Edwards, Finney, Ford and 20 more52 hr
Mar 26, 2:35 PM CDTWinter Storm WarningDDCEllis30 hr

Nearby

Blizzard Watches in Kansas, 2009Every blizzard watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.